Alert archive / New Mexico / High Wind Warnings in 2025
High Wind Warning 28, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at May 17, 2025, 1:43 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at May 18, 2025, 11:00 AM MDT. It was in force for 8 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2025, 1:43 PM MDT (19:43 UTC)
- In effect from
- May 18, 2025, 11:00 AM MDT
- Expired
- May 18, 2025, 7:14 PM MDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 3:36 PM MDT | NON-TSTM WND GST 66 | Pine Springs, TX | |
| May 18, 3:38 PM MDT | NON-TSTM WND GST 64 | 3 Nnw Pine Springs, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3627 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
506 WWUS74 KMAF 171943 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 143 PM MDT Sat May 17 2025 NMZ027-TXZ270-271-180900- /O.UPG.KMAF.HW.A.0021.250518T1700Z-250519T0300Z/ /O.NEW.KMAF.HW.W.0028.250518T1700Z-250519T0300Z/ /O.NEW.KMAF.HW.A.0022.250519T1700Z-250520T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Queen, and Pine Springs 143 PM MDT Sat May 17 2025 /243 PM CDT Sat May 17 2025/ ...HIGH WIND WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ TO 9 PM MDT /10 PM CDT/ SUNDAY... ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...For the High Wind Warning, southwest winds 35 to 45 mph with gusts up to 65 mph expected. For the High Wind Watch, west winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...For the High Wind Warning, from 11 AM MDT /noon CDT/ to 9 PM MDT /10 PM CDT/ Sunday. For the High Wind Watch, from Monday morning through Monday evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. Use caution if flying low near the mountains as severe turbulence is possible. && $$ 21/Lindsey
3 follow-up statements
355 WWUS74 KMAF 180640 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1240 AM MDT Sun May 18 2025 NMZ027-TXZ270-271-181700- /O.CON.KMAF.HW.W.0028.250518T1700Z-250519T0300Z/ /O.CON.KMAF.HW.A.0022.250519T1700Z-250520T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains National Park, and Pine Springs 1240 AM MDT Sun May 18 2025 /140 AM CDT Sun May 18 2025/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 9 PM MDT /10 PM CDT/ THIS EVENING... ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...For the High Wind Warning, southwest winds 40 to 50 mph with gusts up to 70 mph expected. For the High Wind Watch, west winds 35 to 55 mph with gusts up to 75 mph possible. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...For the High Wind Warning, from 11 AM MDT /noon CDT/ this morning to 9 PM MDT /10 PM CDT/ this evening. For the High Wind Watch, from Monday morning through Monday evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. Monitor the latest forecasts and warnings for updates. Use caution if flying low near the mountains as severe turbulence is possible. && $$ NMZ028-029-181700- /O.NEW.KMAF.WI.Y.0022.250518T1700Z-250519T0300Z/ Eddy County Plains-Northern Lea- Including the cities of Tatum, Carlsbad Caverns NP, Carlsbad, and Artesia 1240 AM MDT Sun May 18 2025 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Eddy County Plains, and Northern Lea County. * WHEN...From 11 AM this morning to 9 PM MDT this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ R Hluchan
586 WWUS74 KMAF 181905 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 105 PM MDT Sun May 18 2025 NMZ027-TXZ270-271-191200- /O.CON.KMAF.HW.W.0028.000000T0000Z-250519T0300Z/ /O.CON.KMAF.HW.A.0022.250519T1700Z-250520T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Guadalupe Mountains National Park, and Queen 105 PM MDT Sun May 18 2025 /205 PM CDT Sun May 18 2025/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING... ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...For the High Wind Warning, southwest winds 40 to 50 mph with gusts up to 70 mph. For the High Wind Watch, west winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...For the High Wind Warning, until 9 PM MDT /10 PM CDT/ this evening. For the High Wind Watch, from Monday morning through Monday evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Delay travel through Guadalupe Pass or find another route, if possible. Use caution if flying low near the mountains as severe turbulence is possible. Monitor the latest forecasts and warnings for updates. && $$ NMZ028-029-190300- /O.CON.KMAF.WI.Y.0022.000000T0000Z-250519T0300Z/ Eddy County Plains-Northern Lea- Including the cities of Carlsbad, Carlsbad Caverns NP, Tatum, and Artesia 105 PM MDT Sun May 18 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Eddy County Plains, and Northern Lea County. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ Greening
416 WWUS74 KMAF 190114 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 714 PM MDT Sun May 18 2025 NMZ027-TXZ270-271-190215- /O.CAN.KMAF.HW.W.0028.000000T0000Z-250519T0300Z/ /O.CAN.KMAF.HW.A.0022.250519T1700Z-250520T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Queen, and Guadalupe Mountains National Park 714 PM MDT Sun May 18 2025 /814 PM CDT Sun May 18 2025/ ...HIGH WIND WARNING IS CANCELLED... ...HIGH WIND WATCH IS CANCELLED... The threat has ended. $$ NMZ028-029-190215- /O.CAN.KMAF.WI.Y.0022.000000T0000Z-250519T0300Z/ Eddy County Plains-Northern Lea- Including the cities of Carlsbad Caverns NP, Artesia, Carlsbad, and Tatum 714 PM MDT Sun May 18 2025 ...WIND ADVISORY IS CANCELLED... The threat has ended. $$ Deberry
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 17, 11:34 AM MDT, 2 hours 9 minutes earlier. Its key messages:
- Updated at 1226 PM CDT Sat May 17 2025
- High winds and blowing dust expected early next week, mainly in the Guadalupe and Delaware Mountains.
- Critical fire weather conditions expected to impact southeast New Mexico and portions of west Texas today and Monday.
- Well above normal temperatures continue into the coming week.
Area forecast discussion, May 17, 11:34 AM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1234 PM CDT Sat May 17 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 1226 PM CDT Sat May 17 2025
- High winds and blowing dust expected early next week, mainly in
the Guadalupe and Delaware Mountains.
- Critical fire weather conditions expected to impact southeast
New Mexico and portions of west Texas today and Monday.
- Well above normal temperatures continue into the coming week.
&&
.SHORT TERM...
(Today through Sunday afternoon)
Issued at 321 AM CDT Sat May 17 2025
Hot and breezy conditions return today as southwesterly flow aloft
increases ahead of a mid level shortwave. Thick high clouds will
limit mixing across the Permian Basin, but further west skies will
clear helping to promote stronger winds. Gusts will reach near 50
mph in the higher terrain and near 40 mph in the plains.
Temperatures look hot today, even with the clouds. Highs will top
out in the mid 90s for most locations with 100s along the Rio
Grande.
After a mild night with temperatures well above normal, Sunday looks
like a repeat of today. Deep southwesterly flow continues as another
trough digs to our west. Similar to today, winds will become gusty
by afternoon and likely a touch higher. Have posted a High Wind
Watch for the Guadalupe/Delaware Mountains where gusts near 60 mph
are likely. Temperatures will top out once again in the 90s for most
with 100s becoming more widespread along the Pecos and Rio Grande
Rivers.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 321 AM CDT Sat May 17 2025
Heading into Sunday night, an upper low moves out of the Rockies and
into the Great Plains. Winds will increase late Monday and a front
moves through early Tuesday. This puts temperatures near normal in
the mid to upper 80s for most with 90s down across the Big Bend. By
Wednesday, the upper low will have moved out of the area.
Temperatures rebound quickly with mid to upper 90s returning
nearly areawide by the end of the week. Long range guidance keeps
low(<30%) rain chances across the Davis Mountains southward for
Thursday and Friday this coming week as an upper low sits just to
the west. Details will become clearer next week, so stay tuned!
-Stickney
&&
.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Sat May 17 2025
VFR conditions are expected to prevail across the region through
Sunday morning. Southwesterly to westerly winds will become breezy
up to 15-20 kt with a few gusts over 25 kt at area terminals this
afternoon. Winds are generally expected to diminish to around 10
kt or less after 00-02Z.
&&
.FIRE WEATHER...
Issued at 321 AM CDT Sat May 17 2025
A Rangeland Fire Danger Statement will be in effect for this
afternoon/evening as winds increase across southeast New Mexico
and western portions of the CWA as a shortwave trough passes over.
With downslope flow across the region, temperatures warm 5-10
degrees above normal with min RHs settling in the single digits.
These conditions will allow finer fuels to more rapidly cure.
However, plenty of high clouds will help mitigate the overall fire
threat. A near repeat of conditions is expected on Sunday and
thus a Fire Weather Watch is in effect for Sunday afternoon and
into Sunday evening. However, winds will be slightly stronger on
Sunday and with an extra 24 hours of drying, fuels will be more
susceptible to burning should a fire start occur. Further fire
weather products will likely be necessary for Monday as RFTIs
continue to show critical fire weather conditions are expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 95 68 97 64 / 10 10 0 20
Carlsbad 92 62 91 61 / 0 0 0 0
Dryden 100 71 103 71 / 10 10 10 10
Fort Stockton 97 69 99 66 / 10 10 0 10
Guadalupe Pass 84 61 82 58 / 0 0 0 0
Hobbs 90 59 90 58 / 0 0 0 0
Marfa 88 59 90 56 / 10 0 0 0
Midland Intl Airport 95 67 97 64 / 10 10 0 10
Odessa 94 66 96 64 / 10 10 0 10
Wink 96 63 96 60 / 10 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX... High Wind Watch from Sunday afternoon through Sunday evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
NM... High Wind Watch from Sunday morning through Sunday evening for
Guadalupe Mountains of Eddy County.
&&
SHORT TERM...29
LONG TERM....93
AVIATION...21The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:44 AM MDT | High Wind Watch | MAF | Eddy | 13 hr |
| May 17, 1:40 PM MDT | Fire Weather Watch | MAF | Chaves, Eddy, Lea, Lincoln, Otero | 35 hr |
| May 17, 1:40 PM MDT | Red Flag Warning | MAF | Chaves, Eddy, Lea, Lincoln, Otero | 31 hr |
| May 17, 1:43 PM MDT | High Wind Watch | MAF | Eddy | 30 hr |
Nearby
High Wind Warnings in New Mexico, 2025High Wind Warnings in Texas, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.